A vancomycin case study
"Hindsight, unlike pharmacokinetics, is an exact science"
This is a very old vancomycin case from my files (from the days when we used to draw peaks and troughs).
Regardless, this case highlights vancomycin's unpredictable pharmacokinetics and also serves to illustrate some
of the pitfalls of vancomycin dosing.
This patient was an 86 year old female nursing home patient who was being
treated for a staph infection of a knee prosthesis. Her weight was 64.3 kg,
height 165 cm, and serum creatinine 0.9 mg%.
||Date levels drawn
|11/24 to 11/30
||1g Q 12 hrs
|11/30 to 12/2
||500mg Q 12 hrs
|12/2 to 12/10
||500mg Q 24 hrs
|12/10 to 12/16
||1g Q 24 hrs
|12/16 to 12/25
||1g Q 18 hrs
Some practical lessons to be taken from this case:
- Dose it right from the start
With 20/20 hindsight it is apparent that the patient was likely overdosed from the start.
She had a normal serum creatinine, so she was given a normal dose. It is well documented
that renal function declines with age without a change in serum creatinine. Therefore an 86
year old is unlikely to have the same renal function as a younger patient. This
patient's calculated creatinine clearance was 40 ml/min. Based on an estimated half-life of
14 hours, a dose of 1g (15.5 mg/kg) every 18 hours may have been a better starting dose.
- Draw serum levels at steady-state
After a dose change the clinician ordered a serum level "around the fifth dose".
There is nothing magic about the fifth dose, instead, serum levels should be drawn at
steady-state (approximately four times the half-life). Before ordering levels, one should
attempt to estimate half-life and time to steady-state. Definitive conclusions are not
possible with pre-steady state levels.
- Evaluate serum levels critically
It is likely that the high trough level on 12/2 was not a true reflection of the
dose because it is completely out of context with the empiric model. We must be
cautious when evaluating serum levels. Nursing may administer the dose incorrectly,
pharmacy may prepare the dose incorrectly, the phlebotomist may draw the level incorrectly
or the laboratory may analyze it incorrectly. When serum levels are so out of context,
consider ordering another set of levels before making a drastic dose change.
- Avoid drastic dose changes
The patient was prescribed 2g/day then 1g/day then 500mg/day then back up to 1g/day.
Large dose changes may cause "see-saw" serum levels which are nearly impossible to
evaluate, leading to dose chasing. Instead, if the levels are high, estimate the
half-life and hold the next dose long enough to allow the trough level to drop down
to normal. Then decrease the maintenance dose, but don't make a 100% change. The high
trough level on 12/2 was likely a holdover from the original dosing regimen, the
dose should have been held to allow the trough to fall to WNL, followed by a modest
change in dose.
- Be aware of accumulation
The last two sets of levels seem to indicate accumulation of vancomycin. There are
recent data to suggest that prolonged treatment with vancomycin (>10 days) may result
in a decline in the drug's clearance despite stable renal function.
- Bauer, Larry A.
Applied Clinical Pharmacokinetics 3rd edition.
- Burton M, Shaw L, Schentag J, Evans W (eds):
Applied Pharmacokinetics and Pharmacodynamics, 4th edition.
San Francisco, CA. Applied Therapeutics, 2005.
Click here to return to previous page